Xylazine, a non-opioid sedative substance, complicates the overdose crisis not only in North America but in Estonia as well. A report with pragmatic recommendations to people who use drugs by Mart Kalvet from LUNEST.
In mid-January, the Estonian drug users’ association LUNEST received a signal that in addition to synthetic opioids, xylazine (a veterinary drug with strong sedative, muscle-relaxing, pain-relieving, hypnotic, and anaesthetic effects) was found in the bodies of two people who died due to drug overdose at the end of December.
Aljona Kurbatova, head of the Center for Drug Addiction and Infectious Disease Prevention at the Estonian National Health Development Institute, said that a few years ago, the efforts of the police and the prosecutor’s office bore fruit, and fentanyl practically disappeared from the Estonian drug market. “This time, an alternative was found in the USA, where by then substances belonging to the group of nitazenes and fentanyl mixed with e.g. xylazine, which is a particularly dangerous combination, were already spreading. Maybe wars and geopolitics also affect the drug market,” she said.